Alert archive / Kansas / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Jan 14, 2018, 2:38 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Jan 15, 2018, 6:00 PM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2018, 2:38 PM CST (20:38 UTC)
- In effect from
- Jan 15, 2018, 6:00 PM CST
- Expired
- Jan 16, 2018, 11:00 AM CST
- In force
- 17 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140 WWUS43 KGLD 142038 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 138 PM MST Sun Jan 14 2018 ...Dangerously cold temperatures and wind chill readings expected Monday night and Tuesday morning... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152045- /O.NEW.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 138 PM MST Sun Jan 14 2018 /238 PM CST Sun Jan 14 2018/ ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM MST /6 PM CST/ MONDAY TO 11 AM MST /NOON CST/ TUESDAY... * WHAT...Near or below zero temperatures and wind chill readings as low as -15 to -25 degrees. * WHERE...The entire Tri-State region. * WHEN...Sunset Monday evening through late Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must be outside Monday evening and Tuesday morning, dress in multiple layers and remember to adequately protect your head, face, hands, and feet, where frost bite can occur in less than 30 minutes. Additionally, take necessary precautions to shelter pets and protect livestock. $$ Vincent
6 follow-up statements
122 WWUS43 KGLD 150616 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1116 PM MST Sun Jan 14 2018 ...Dangerously cold temperatures and wind chill readings expected Monday night and Tuesday morning... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- /O.CON.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1116 PM MST Sun Jan 14 2018 /1216 AM CST Mon Jan 15 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 PM MST /6 PM CST/ MONDAY TO 11 AM MST /NOON CST/ TUESDAY... * WHAT...Near or below zero temperatures and wind chill readings as low as -15 to -25 degrees. * WHERE...The entire Tri-State region. * WHEN...Sunset Monday evening through late Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. If you must be outside overnight or this morning, dress in multiple layers and remember to adequately protect your head, face, hands, and feet, where frost bite can occur in less than 30 minutes. Additionally, take necessary precautions to shelter pets and protect livestock. $$
967 WWUS43 KGLD 151115 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 415 AM MST Mon Jan 15 2018 ...Dangerously cold temperatures and wind chill readings expected tonight into Tuesday morning... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151900- /O.CON.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 415 AM MST Mon Jan 15 2018 /515 AM CST Mon Jan 15 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO 11 AM MST /NOON CST/ TUESDAY... * WHAT...Expected. Wind chills as low as 15 below to almost 25 degrees below zero will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...The entire Tri-State region. * WHEN....Sunset this evening through late Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
282 WWUS43 KGLD 151730 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1030 AM MST Mon Jan 15 2018 ...Dangerously cold temperatures and wind chill readings expected tonight into Tuesday morning... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160600- /O.CON.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1030 AM MST Mon Jan 15 2018 /1130 AM CST Mon Jan 15 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO 11 AM MST /NOON CST/ TUESDAY... * WHAT...Expected. Wind chills between 15 and 24 degrees below zero will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN....This evening through late Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
341 WWUS43 KGLD 160544 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1044 PM MST Mon Jan 15 2018 ...Dangerously cold temperatures and wind chill readings expected tonight into Tuesday morning... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161400- /O.CON.KGLD.WC.Y.0002.000000T0000Z-180116T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1044 PM MST Mon Jan 15 2018 /1144 PM CST Mon Jan 15 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ TUESDAY... * WHAT...Expected. Wind chills between 15 and 24 degrees below zero will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN....This evening through late Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
292 WWUS43 KGLD 161222 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 522 AM MST Tue Jan 16 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161800- /O.CON.KGLD.WC.Y.0002.000000T0000Z-180116T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 522 AM MST Tue Jan 16 2018 /622 AM CST Tue Jan 16 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING... * WHAT...wind chills of 15 to 25 below are occurring. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Colorado, northeast Colorado, northwest Kansas, west central Kansas and southwest Nebraska. * WHEN....through this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
673 WWUS43 KGLD 161700 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1000 AM MST Tue Jan 16 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161800- /O.CAN.KGLD.WC.Y.0002.000000T0000Z-180116T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1000 AM MST Tue Jan 16 2018 /1100 AM CST Tue Jan 16 2018/ ...WIND CHILL ADVISORY IS CANCELLED... Wind chill readings of 15 degrees below zero or colder are no longer expected. Therefore, the Wind Chill Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 1:12 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jan 14, 1:12 PM CST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1212 PM MST Sun Jan 14 2018 .SHORT TERM...(Today through Tuesday night) Issued at 318 AM MST Sun Jan 14 2018 Forecast concerns will be the temperature forecast through Tuesday which includes very cold chill temperatures Monday night into Tuesday, and the chance of snow through tonight into Monday. Satellite showing a progressive flow through the central Pacific before becoming amplified from the eastern Pacific into the western Atlantic. High amplitude ridge near the west coast of North America has become slightly more amplified from yesterday. Models started out fine at the jet level. Models were close on the mid levels with the Ukmet and Ecmwf doing slightly better, especially with the western ridge. The Canadian and Sref started out the best on the low level thermal. Today...Have been getting precipitation during the night as a result of a left front quadrant of the mid and upper level jet on top of a mid level baroclinic zone. Jet moves east through the morning with it being just east of the area late in the morning. This precipitation has been decreasing in coverage and intensity as the night has progressed. Looks like it will be done by the beginning of the day so will not include any precipitation this morning. It looks like there will be more cloud cover around than previous anticipated. That plus the newer guidance not as warm earlier, I did lower the maxes just a little. tonight through Monday night...Models are consistent in bringing in the right rear quadrant of northern jet late tonight and affecting the northeast portion of my area. The models then take that lift south and west through the day and then south of the area by late evening. Rather strong mid and upper level forcing moves across the area through early evening. The problem as shown yesterday is that the theta-e lapse rates are not great. Models are consistent in their qpf field and because of the lack of instability, the amounts should stay light. The winds do pick up late in the night into the day and should cause some minor blowing of the snow. Then the focus turns to how cold to make it Monday night and how much colder the wind chill readings will be. Per collaboration with neighbors, it was noted that the models are clearing the moisture/cloud cover at all levels a lot faster and further south and west than what they were showing 24 hours ago. Models also consistent in bringing in the nose of 1048 to 1051 mb high into my central and eastern portion of my area by 12z Tuesday. The Canadian continues to be the coldest model and is colder than yesterday and has subzero readings across my entire area. The FB mins came in about the same or slightly cooler than previous run but still appear to be too warm. MOS mins are cooler than the blend. There will not be a lot of wind but enough with these subzero temperatures to create very cold wind chill temperatures. With the current winds and lows expected, much of the area looks like it will need a wind chill advisory. However, it will not take much for warning criteria to be met in the northeast half of the area. Collaboration agreed that a highlight will be needed but to hold off on doing so at this time. However will start messaging this event. Day shift will have to take another close look at this. Tuesday/Tuesday night...Cold wind chills continue in the morning. Models bring in the left front quadrant of a northeast to southwest jet into our area during the last half of the day. That jet moves east of the area by late evening. How much will it warm up. Kept the builder maxes except for the eastern zones which I lowered a little bit considering the very cold start expected in that area. .LONG TERM...(Wednesday through Saturday night) Issued at 202 AM MST Sun Jan 14 2018 Wednesday-Friday: Most models have come into better agreement on track of shortwave trough Wed night through Thursday night keeping it over the Northern Plains. The differences that are there do not make a significant impact on expected sensible weather over our CWA. With this in mind we are anticipating split flow and rising heights Wednesday through Thursday, followed by flow Friday. This will support dry conditions and a warming trend. I trended highs up a little Friday, and could still see us reaching 60F or warmer depending on daytime clearing and magnitude of WAA in southwest flow. Saturday-Saturday night: A deeper trough is shown to build over the Western US then deepen as it crosses the Rockies into the Plains. There is considerable variation on the evolution of this trough/upper low, but GFS/GEM do alight over our CWA at least Saturday afternoon and Saturday night showing the potential for accumulating snow (maybe even moderate accumulations depending on track/timing). This is still pretty far out and ECMWF is much less supportive of any kind of precip, so I trended PoPs back from model consensus some. This still introduces high chance PoPs in our north and east (favored areas in GFS/GEM). This pattern will need to be monitored, but I suspect due the progressive track predictability is going to be limited until we are much closer in time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1039 AM MST Sun Jan 14 2018 VFR conditions are expected with a possibility of lowering to MVFR with light snow and lower clouds between 05-13Z as a colder airmass moves into the region overnight and early Monday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...DR AVIATION...LOCKHART
Hazardous weather outlook, Jan 14, 4:39 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 339 AM MST Sun Jan 14 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 339 AM MST Sun Jan 14 2018 /439 AM CST Sun Jan 14 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Widespread light snow is expected tonight across much of the area. North to northeast winds will increase into the 10 to 20 mph range with gusts to around 25 mph. This will cause some blowing and drifting of the snow. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... On Monday, light snow will continue until early afternoon. North to northeast winds of 15 to 25 mph with gusts to around 30 mph will continue to cause blowing and drifting of the snow. From Monday night into early Tuesday, wind chill temperatures will drop into the 10 to 25 below zero range. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
Nearby
Wind Chill Advisories in Kansas, 2018Wind Chill Advisories in Colorado, 2018Wind Chill Advisories in Nebraska, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.